Format

Send to

Choose Destination
Am J Transplant. 2006 Feb;6(2):429-33.

Sirolimus-associated heavy proteinuria in a renal transplant recipient: evidence for a tubular mechanism.

Author information

1
Department of Nephrology, Radboud University Nijmegen Medical Center, Nijmegen, The Netherlands.

Abstract

Sirolimus is a new and potent immunosuppressive agent. Recently, increased proteinuria has been recognized as an important complication. However, the mechanism thereof has remained unclear. We describe a patient who received sirolimus as standard therapy after living donor kidney transplantation. Within 10 days the patient developed a severe proteinuria that disappeared completely after substituting tacrolimus for sirolimus. Renal biopsy disclosed normal glomeruli even without effacement of the podocytic foot processes. Using FITC labeled anti-albumin antibodies we noted complete absence of albumin in the proximal tubules, whereas an abundant albumin staining was observed in a control patient with a comparable level of proteinuria due to a recurrence of focal segmental glomerulosclerosis after transplantation. Our data suggest that sirolimus can induce severe proteinuria, and that reduced tubular protein reabsorption contributes to the protein loss.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center